Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 276, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 1, 2018, 1:01 AM CDT for Mahaska County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2018, 1:01 AM CDT (06:01 UTC)
- Expired
- Sep 1, 2018, 1:23 AM CDT
- In force
- 22 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
061
WUUS53 KDMX 010601
SVRDMX
IAC123-010645-
/O.NEW.KDMX.SV.W.0276.180901T0601Z-180901T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
101 AM CDT SAT SEP 1 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Mahaska County in south central Iowa...
* Until 145 AM CDT.
* At 101 AM CDT, a severe thunderstorm was located near What Cheer,
or 12 miles northeast of Oskaloosa, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Rose Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4125 9247 4143 9256 4148 9241 4126 9241
TIME...MOT...LOC 0601Z 241DEG 14KT 4139 9244
HAIL...1.50IN
WIND...<50MPH
$$
REV2 follow-up statements
741
WWUS53 KDMX 010618
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
118 AM CDT SAT SEP 1 2018
IAC123-010645-
/O.CON.KDMX.SV.W.0276.000000T0000Z-180901T0645Z/
Mahaska IA-
118 AM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR EAST CENTRAL MAHASKA COUNTY...
At 118 AM CDT, a severe thunderstorm was located over What Cheer, or
10 miles northwest of Sigourney, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Rose Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4131 9246 4146 9247 4148 9241 4131 9241
TIME...MOT...LOC 0618Z 241DEG 14KT 4142 9236
HAIL...1.50IN
WIND...<50MPH
$$
REV878
WWUS53 KDMX 010623
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
123 AM CDT SAT SEP 1 2018
IAC123-010632-
/O.CAN.KDMX.SV.W.0276.000000T0000Z-180901T0645Z/
Mahaska IA-
123 AM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MAHASKA COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4131 9246 4146 9247 4148 9241 4131 9241
TIME...MOT...LOC 0620Z 241DEG 14KT 4143 9234
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 12:27 AM CDT, 34 minutes earlier.
Area forecast discussion, Sep 1, 12:27 AM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1227 AM CDT Sat Sep 1 2018 ...Updated 06z Aviation... .SHORT TERM.../Tonight through Saturday/ Issued at 316 PM CDT Fri Aug 31 2018 A swath of showers and thunderstorms currently extends from west central Iowa down into Missouri and is slowly progressing eastward. Convection within this swath has been more or less steady state all day as it has approached from Nebraska and has thus far shown no signs of organization. Despite fairly high instability ahead of the rain across central and eastern Iowa, mesoanalysis indicates substantial convective inhibition due to warm temperatures aloft. This, combined with a relative lack of deep shear, is likely what is inhibiting any intensification. While the storms bear watching as they progress across our forecast area in the next several hours, the odds of severe weather from them appear low overall. Short-term model guidance has consistently predicted secondary development of additional thunderstorms across parts of western Iowa after sunset tonight, around 01-02Z, which then move fairly quickly eastward as a multi-cell cluster or possibly bowing line. This appears to be the result of modest low-level convergence upstream interacting with the developing nocturnal low-level jet. However, very few of the models are depicting the current western Iowa rain in their initializations, and it is difficult to determine what effect this will have on the veracity of their solutions. Nevertheless, given the persistence of the schedule and the stronger forcing of the developing LLJ, have maintained POPs that reflect this scenario. If the storms do develop as expected then they will have an attendant threat of strong winds as the progress eastward across central Iowa tonight. Meanwhile, well to our north/northwest across Minnesota and Dakotas, a separate area of intense thunderstorms will form near the synoptic boundary this evening. This will likely produce an elongated outflow boundary that will travel east southeastward overnight, accompanied by at least a broken band of convection. This feature will likely impact at least our northern and northeastern counties between midnight and sunrise, again with an attendant threat of strong winds. .LONG TERM.../Saturday night through Friday/ Issued at 316 PM CDT Fri Aug 31 2018 The long term forecast period remains unusually active and wet as Iowa will reside beneath very persistent west southwesterly flow aloft, allowing a nearly continuous fetch of moisture advection into a quasi-stationary surface boundary draped across the Upper Midwest. Overnight thunderstorms may linger into Saturday morning in our eastern counties, otherwise there may be a brief quiet period from mid-morning into mid-afternoon Saturday as it will take some time to destabilize behind the overnight convection, which will also have left behind an outflow boundary somewhere over central Iowa. Diurnal heating will result in a high to extreme degree of instability south of this boundary, probably roughly south of Highway 30, which should be enough to generate robust thunderstorm development near the boundary in the late afternoon/evening. Have carried increased POPs to account for this, but they are necessarily broad-brushed in deference to uncertainty regarding the location of the boundary. While the degree of instability in proximity to the boundary will support a severe weather threat, it should be fairly localized and a lack of deep-layer shear will likely result in a quick transition to more of a heavy rain/flooding threat, which will become the primary hazard for the remainder of the event. Most of the forecast area has been devoid of heavy rains lately, but if the storms manage to persist over a metro or flood-prone area then flooding concerns will be enhanced. On Saturday night the nocturnal LLJ will develop once again, and it's more southerly orientation along with somewhat more southwesterly flow aloft may act to push the boundary and storms northward. Model solutions diverge somewhat on this point, but it is likely that the jet will keep storms redeveloping for much of the night, so if they are able to move northward then that will spread out the heavy rain threat, while a more stationary boundary would result in more localized but much higher flooding potential. This will certainly bear watching as we head into the weekend. From Sunday through next week the overall pattern will remain essentially unchanged. One or more boundaries will waffle around the area, being repeatedly activated by mid-level shortwave impulses, diurnal heating, and/or LLJ redevelopment. This will result in a continued intermittent threat of severe weather and heavy rain, with the heavy rain and flooding concerns being a higher threat for the most part. There is no significant pattern change foreseen until at least late next week, and possibly longer. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1217 AM CDT Sat Sep 1 2018 The main concern throughout the period will be the development of rain showers and thunderstorms as front lifts northward across Iowa throughout Saturday morning. Rain shower and thunderstorms will likely develop in clusters, and gradually increase in coverage throughout the period. This will result in MVFR conditions across the terminals as the morning progresses. IFR conditions may briefly develop if thunderstorms move directly over the terminals. The other concern overnight into the morning will be low-level wind shear at ALO, DSM, and OTM as the low- level jet continues to pass through the area. This is the beginning to what will be a rather wet weekend. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Krull
Hazardous weather outlook, Aug 31, 2:32 PM CDT, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 232 PM CDT Fri Aug 31 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 232 PM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This evening and tonight Strong to possibly severe thunderstorms are possible this evening into tonight. Large hail and damaging wind are the main threats along with locally heavy rainfall. A tornado chance cannot be ruled out this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be periods of thunderstorms, especially during the overnight hours, through Thursday. Though widespread severe weather is not likely, a few storms may be strong. Damaging winds and will be the main threats with any stronger storms. Localized heavy rainfall will be possible with all of the storm chances. River flooding and flash flood threats could increase Sunday into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into tonight. Rainfall reports are appreciated. Kotenberg
In the hours before
Special weather statement, Aug 31, 10:01 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Des Moines IA
1001 PM CDT FRI AUG 31 2018
IAZ057-070-010400-
Audubon IA-Cass IA-
1001 PM CDT FRI AUG 31 2018
...Strong Storms near Atlantic...
At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Atlantic, Lewis, Cumberland, Brayton, Marne, Wiota, Griswold Park,
Cold Springs State Park and Atlantic Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4145 9515 4151 9505 4151 9504 4152 9503
4159 9491 4129 9470 4128 9470 4123 9512
4127 9516
TIME...MOT...LOC 0300Z 239DEG 20KT 4135 9508
SmallLocal storm report, Aug 31, 10:28 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM HAIL MARNE 41.44N 95.11W
08/31/2018 E1.00 INCH CASS IA TRAINED SPOTTER
A FEW QUARTERS WITH A LOT OF PEA SIZE HAIL.
&&
AKLocal storm report, Aug 31, 10:32 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1032 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM HAIL MARNE 41.44N 95.11W
08/31/2018 E2.00 INCH CASS IA TRAINED SPOTTER
&&
AKLocal storm report, Aug 31, 11:41 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM HAIL 4 SSE LYNNVILLE 41.52N 92.77W
08/31/2018 E1.00 INCH JASPER IA PUBLIC
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:01 PM CDT | Special Weather Statement | DMX | Cass | 59 min |
| Aug 31, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 51 min |
| Aug 31, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 50 min |
| Sep 1, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 47 min |
| Sep 1, 3:35 AM CDT | Flash Flood Warning | DMX | Poweshiek, Tama | 6 hr |
| Sep 1, 4:21 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur | 5 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more | 24 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Warning | DMX | Tama | 6 hr |
| Sep 1, 5:22 AM CDT | Flash Flood Warning | DMX | Ringgold, Union | 4 hr |
| Sep 1, 5:45 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 29 min |
| Sep 1, 6:30 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 45 min |
| Sep 1, 6:57 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 48 min |
| Sep 1, 7:24 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk, Warren | 51 min |
| Sep 1, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.